Hail, Dubois
- When
- March 2, 2:08 PM EST
- Where
- Dubois County, 0.54 mi W of Huntingburg
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.300, -86.960
A surface Low over Missouri early in the afternoon of March 2nd strengthened to below 990mb as it moved north into Michigan by the evening hours. Around dawn, a warm front moved north of the Ohio River, accompanied by scattered elevated thunderstorms that produced small hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
A surface Low over Missouri early in the afternoon of March 2nd strengthened to below 990mb as it moved north into Michigan by the evening hours. Around dawn, a warm front moved north of the Ohio River, accompanied by scattered elevated thunderstorms that produced small hail. During the early afternoon, temperatures rose into the lower 70s across southern Indiana. the combination of extreme wind shear and CAPE near 2000 Joules/kg brought several long lived supercells to the state near the Ohio River. These storms produced baseball-sized hail and several tornadoes, including a violent long-tracker, to southern Indiana. The tornadoes across the area were a part of a well forecast regional outbreak that affected the entire Lower Ohio and Tennessee Valleys. Overall, more than 80 tornadoes caused millions of dollars of damage and took several dozen lives.
For southern Indiana, March 2nd became the worst tornado outbreak since June 2nd, 1990.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 2, 1:00 PM EST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 100 PM EST FRI MAR 02 2012 .Update... Issued at 1258 PM EST Mar 2 2012 Updating the forecast to include PDS TOR watch 58 being issued for our entire outlook area. Update out as soon as the watch is out. Update issued at 930 AM EST Mar 2 2012... Will be updating the grids this morning to lower POPs a tad over the south through the rest of the morning, and increase POPs over much of the area to account for the widespread warm frontal precipitation occurring along and north of the warm front. Any thunderstorms through the morning hours will be capable of producing large hail, heavy rainfall and lots of lightning. The main show will be this afternoon and early evening ahead of an approaching cold front. A severe weather outbreak is possible this afternoon and please refer to the latest Special Weather Statement or our Top News of the Day for the latest information. Update out soon. .Short Term (Today and Tonight)... Updated at 330 AM EST Mar 2 2012 ...Severe Weather Outbreak Likely in the Ohio Valley This Afternoon and Evening... Parameters continue to come together for significant severe weather late this afternoon into this evening, but still some uncertainty regarding the exact location and threat level. Low pressure continues to deepen over Oklahoma, with broad southerly low-level flow ahead of it. Low-level jet has been slow to develop, and the surface warm front is just north of the Tennessee/Alabama border as of 07Z. There has been a smattering of precip along the warm front, and recently some development along the KY/TN line, but dewpoints there are still just clawing their way up to around 40F. As the low-level jet strengthens, it will help the warm front blast northward past the Ohio River later this morning, and the isentropic lift will lead to rapid precip development over Kentucky. Elevated instability will make it convective, and could yet support large hail this morning. Greater severe threat is in the afternoon, as the environment destabilizes. Have gone with the warmer GFS MOS guidance due to strong low-level warm advection with sfc winds near or above 20 kt. Modifying forecast soundings for max temps in the lower/mid 70s, and fairly conservative dewpoints in the mid 50s, yields 1000-2000 J/kg of CAPE. Environment will also be strongly sheared, with 0-3km SR helicity over 300 m2/s2 along the Ohio River, and over 400 in south-central Kentucky. Deep moisture is somewhat limited, but that will just help support discrete cells. As a result, anything that develops will quickly go severe. Significant tornadoes are possible with this activity. Given the SW-NE orientation of the low-level jet and the northward penetration of the warm front, the greatest threat will likely be east of I-65 and south of the Bluegrass Parkway. Gradient winds this afternoon will be quite strong, exceeding 20 mph for several hours. Gusts will generally be 30-35 mph, but there is a brief window just ahead of the cold front where gusts could reach 40 mph. Given the short time span, and the severe weather threat that will be coincident, have opted not to issue a wind advisory at this time. There is also the potential for a squall line to develop along the cold front, which will move through the area late this afternoon and early this evening. Damaging winds will be the main threat, but there will also be the lingering QLCS tornado threat, mainly associated with bowing segments and line breaks, as well as the possible embedded supercell. From late evening onward storms should come to an end, with much cooler air filtering in. Overnight lows will dip into the mid/upper 30s. .Long Term (Saturday through Thursday)... Updated at 315 AM EST Mar 2 2012 Saturday - Saturday Night... Expect mostly clear skies by daybreak on Saturday as dry punch of air in the mid levels and ridge of surface high pressure builds into the region. Temperatures will be much cooler behind the cold front and will struggle only to the mid and upper 40s in most locations. Winds will be quite blustery our of the west between 15 and 25 mph, gusting up around 30-35 mph. Amplified trough axis will slide over the region Saturday night, bringing increasing low level cloud cover, especially across the northern portions of the CWA. Temperatures will likely drop into the upper 20s and lower 30s. Sunday - Monday... Mid level pattern will transition to a northwest flow scenario as trough axis scoots east through Sunday. With steepening low and mid level lapse rates and increasing depth of moisture, expect to see scattered rain or snow showers during the morning hours on Sunday along and north of I 64. Further south should be just rain showers. Surface temperatures will likely warm to the lower 40s north, upper 40s south by midday with any snow shower chances changing to rain. Not expecting any accumulation in the morning due to warm surfaces. Sunday night and the first half of Monday could be interesting as some of the forecast models indicate a strong wave and its associated surface reflection (clipper) sliding across the Ohio Valley. Precipitation would likely begin as rain or a rain/snow mix and transition to all snow through Sunday evening. At this point, not expecting much in the way of impacts from this system but it will be one to keep an eye on as some models are quite robust with QPF. Best chance at this point is along and north of I-64 through midday Monday. Lows Sunday night will be in the 28-33 degree range with Monday highs in the low and mid 40s. Monday Night - Thursday... Weather will turn quite nice through mid week as upper level ridging and surface high pressure dominate. Expect mostly clear skies with temperatures warming to the mid and upper 50s by Tuesday. Wednesday and Thursday will likely see the mercury in the 60s. Lows in the 25 to 30 degree range Monday night will warm to the upper 30s to around 40 Tuesday night and into the mid 40s Wednesday night. A frontal boundary looks to set up along baroclinic zone from the Great Lakes to the southern Plains on Thursday. Showers and thunderstorms should stay mostly north and west of the CWA, however will mention at least a small chance of precipitation along northwestern CWA Thursday afternoon. && .Aviation (18Z TAF Issuance)... Updated at 1200 pm EST Mar 2 2012 Well...the WAA precipitation is coming to an end...with the warm front north of SDF but not through LEX yet. For the next couple of hours we will wait for storms to develop in the warm se tor and the nasty storms over SE MO and Srn IL to progress east into a line this evening. South winds will increase with the passage of the warm front, with gusts close to 30 kt expected this afternoon. The atmosphere is becoming primed...with soundings showing LIS of -7 to -9...CAPES around 2000 J/KG and 500 mb jet moving in increase SRH into the highest categories. For now will put in storms based on the latest WRF model and adjust as necessary Airport personnel should be prepared for possible tornado warnings between 20-02z. Will include TEMPO groups for a 3-hr window, but expect it to actually last an hour or less. While it will probably go down to IFR at the height of the storm, expect that to last only a few minutes so it is better covered with MVFR. West winds will stay up for a couple hours after the evening fropa, but should decouple around midnight. The 24-30 hr period at SDF does include stronger winds and gusts as mixing resumes mid-morning Saturday. After the evening fropa the storms will exit to the east, giving way to west winds and unrestricted ceiling/vis. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. Updates..........AL Short Term.......RAS Long Term........BJS Aviation.........JDG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1129 AM EST FRI MAR 2 2012 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-031630- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 1129 AM EST FRI MAR 2 2012 /1029 AM CST FRI MAR 2 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...REST OF TODAY AND TONIGHT. ...A SIGNIFICANT SEVERE WEATHER OUTBREAK IS EXPECTED IN THE OHIO VALLEY THIS AFTERNOON AND EVENING... A COLD FRONT WILL QUICKLY APPROACH FROM THE WEST THIS AFTERNOON AS A STRONG LOW PRESSURE SYSTEM CONTINUES TO DEVELOP AND MOVE TOWARDS OHIO. THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE COLD FRONT...AND QUICKLY MOVE INTO CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA THIS AFTERNOON. BEST TIMING OF THESE STORMS WILL BE AFTER 2 OR 3 PM EST OVER WEST-CENTRAL KENTUCKY AND SOUTHWEST INDIANA...AROUND THE 3 TO 5 PM EST NEAR THE I-65 CORRIDOR...AND LASTING THROUGH ROUGHLY 8 OR 9PM EST ACROSS THE SOUTHERN BLUEGRASS REGION. ANY THUNDERSTORMS THAT DEVELOP AHEAD OF THIS COLD FRONT WILL LIKELY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS LIKELY. IN ADDITION...SOME TORNADOES WILL BE POSSIBLE...WITH THE POSSIBILITY OF A FEW TORNADOES BECOMING VERY STRONG AND LONG-LIVED. SEVERE WEATHER COULD OCCUR ANYWHERE IN THE OUTLOOK AREA...BUT THE GREATEST THREAT WILL BE EAST OF INTERSTATE 65 AND SOUTH OF THE BLUEGRASS PARKWAY. A SQUALL LINE MAY DEVELOP ALONG THE COLD FRONT LATE THIS EVENING. DAMAGING WINDS WILL BE THE MAIN THREAT WITH THE SQUALL LINE...BUT ISOLATED TORNADOES WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. LIGHT SNOW SHOWERS ARE POSSIBLE EARLY SUNDAY MORNING AND AGAIN ON SUNDAY NIGHT AND EARLY MONDAY...MAINLY NORTH OF THE I 64 CORRIDOR. ACCUMULATIONS ARE NOT EXPECTED AT THIS TIME. THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY...MAINLY NORTH OF THE I-64 CORRIDOR. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE EXTREMELY NECESSARY THIS AFTERNOON AND EVENING TO REPORT INSTANCES OF LARGE HAIL...WIND DAMAGE AND OF COURSE FUNNEL CLOUDS OR TORNADOES TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE OR LOCAL MEDIA AND LAW ENFORCEMENT. AL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1020 AM EST FRI MAR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1011 AM HAIL ECKERTY 38.32N 86.62W
03/02/2012 E0.70 INCH CRAWFORD IN TRAINED SPOTTER
&&
EVENT NUMBER LMK1200173
RLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1022 AM EST FRI MAR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1011 AM HAIL TASWELL 38.33N 86.57W
03/02/2012 E0.70 INCH CRAWFORD IN TRAINED SPOTTER
&&
EVENT NUMBER LMK1200174
RLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1046 AM EST FRI MAR 2 2012
INZ077>079-092-021615-
CLARK-JEFFERSON-SCOTT-WASHINGTON-
1046 AM EST FRI MAR 2 2012
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...NICKEL
SIZE HAIL...AND 40 MPH WINDS IN SOUTHERN WASHINGTON COUNTY MOVING
NORTHEAST AT 45 MPH...
AT 1046 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES EAST OF SALEM...AND MOVING NORTHEAST AT
45 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...NICKEL SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...
ARE EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
SCOTTSBURG...
SALEM...
LEOTA AND LITTLE YORK...
VIENNA...
ALBION AND NEW FRANKFORT...
DEPUTY AND WOOSTER...
THIS STORM WILL AFFECT INTERSTATE 65 IN INDIANA BETWEEN MILE MARKERS
22 AND 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3882 8570 3883 8568 3882 8563 3869 8550
3846 8600 3863 8614 3877 8596 3876 8594
3876 8590 3873 8588 3874 8585 3881 8579
3883 8573
TIME...MOT...LOC 1546Z 232DEG 41KT 3860 8597
MPSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1113 AM EST FRI MAR 2 2012
INZ079-021630-
JEFFERSON-
1113 AM EST FRI MAR 2 2012
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...NICKEL
SIZE HAIL...AND 40 MPH WINDS IN EASTERN SCOTT COUNTY AND WESTERN
JEFFERSON COUNTY MOVING NORTHEAST AT 55 MPH...
AT 1112 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES EAST OF SCOTTSBURG...AND MOVING
NORTHEAST AT 55 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...NICKEL SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO 40
MPH...ARE EXPECTED WITH THIS STORM. THIS STORM HAS A HISTORY OF
PRODUCING PEA TO NICKEL SIZE HAIL.
* THIS STORM WILL ALSO IMPACT...
MADISON...
WIRT AND RINGWALD...
CANAAN AND BELLEVIEW...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3891 8520 3881 8520 3873 8539 3873 8543
3871 8545 3869 8550 3882 8563 3886 8561
3886 8558 3889 8557 3889 8554 3892 8554
3892 8521
TIME...MOT...LOC 1612Z 239DEG 53KT 3876 8555
MPSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1135 AM EST FRI MAR 2 2012 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-022300- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON... JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY... JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG... BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX... MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE... BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN... CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES... LEXINGTON...PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD... HARRODSBURG...NICHOLASVILLE...WINCHESTER...HODGENVILLE... LEBANON...DANVILLE...LANCASTER...RICHMOND...MORGANTOWN... BROWNSVILLE...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE... LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...FRANKLIN... SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA... JAMESTOWN...BURKESVILLE...ALBANY 1135 AM EST FRI MAR 2 2012 /1035 AM CST FRI MAR 2 2012/ ...SIGNIFICANT SEVERE WEATHER OUTBREAK EXPECTED ACROSS MUCH OF CENTRAL KENTUCKY AND POSSIBLY INTO SOUTH-CENTRAL INDIANA THIS AFTERNOON AND EVENING... A STRONG LOW PRESSURE SYSTEM OVER MISSOURI WILL CONTINUE TO DEVELOP AND MOVE TOWARDS OHIO. THIS IS CURRENTLY PUSHING A WARM FRONT ACROSS THE REGION...BRINGING WITH IT WIDESPREAD SHOWERS AND THUNDERSTORMS THROUGHOUT CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. THESE STORMS THROUGH THE NOON HOUR WILL BE CAPABLE OF PRODUCING SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAINFALL. THIS WARM FRONT WILL PUSH NORTH OF THE REGION BY MIDDAY AND WE WILL SEE A LULL IN PRECIPITATION. THEN THE COLD FRONT WILL APPROACH OUR AREA FROM THE WEST...WHICH WILL BRING ABOUT STRONG GRADIENT WINDS AND THE BEST CHANCE FOR SEVERE WEATHER. STRONG GRADIENT WIND GUSTS TO 40 MPH ON SOUTHERLY WINDS ARE EXPECTED AHEAD OF THE COLD FRONT. MEANWHILE...STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO ERUPT ALONG OF OR JUST AHEAD OF THE COLD FRONT THIS AFTERNOON...MOST LIKELY AROUND THE I-65 CORRIDOR DURING THE EARLY AFTERNOON HOURS...ROUGHLY AROUND 2-4 PM EST. THE STORMS WILL PRODUCE LARGE HAIL...DAMAGING WINDS AND SOME TORNADOES...POSSIBLY LONG TRACKED AND VERY DAMAGING TORNADOES AS WELL. AGAIN...THESE ARE EXPECTED TO DEVELOP AHEAD OF OR ALONG THE COLD FRONT NEAR THE I-65 CORRIDOR DURING THE EARLY AFTERNOON HOURS. THESE STORMS WILL CONTINUE TO THE EAST...REACHING SOUTH- CENTRAL KENTUCKY AND THE BLUEGRASS REGION OF KENTUCKY MOST LIKELY AFTER 4-5PM EST...AND STILL REMAINING SEVERE OR TORNADIC. IT CANNOT BE STRESSED ENOUGH THAT THERE IS A SIGNIFICANT THREAT FOR SEVERE AND TORNADIC THUNDERSTORMS THIS AFTERNOON AND EVENING. PLEASE STAY ABREAST OF THE CURRENT SITUATION AS QUICK ACTION WILL BE NEEDED SINCE ANY THUNDERSTORMS THIS AFTERNOON WILL POSE A SIGNIFICANT THREAT TO LIFE AND PROPERTY. CONTINUE TO MONITOR OUR WEBSITE AT WEATHER.GOV/LOUISVILLE...OR VIEW LOCAL MEDIA ON THIS POTENTIALLY DANGEROUS SITUATION. AL/MJP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
208 PM EST FRI MAR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM HAIL HOLLAND 38.25N 87.04W
03/02/2012 E0.88 INCH DUBOIS IN TRAINED SPOTTER
&&
EVENT NUMBER LMK1200175
MRCThe Evansville,IN radar (KVWX), 67 km away, was scanning. The volume nearest the first event began at 19:06 UTC.
18 hail, 5 tornado, 1 thunderstorm wind. Local standard time, as filed.
A spotter reported two inch hail covering the ground.
This one inch hail came from a second supercell that tracked over Dubois County.
This hail fell from the second supercell that crossed Dubois County.
This EF-4 tornado that ultimately stayed on the ground for 49 miles across several counties touched down just south of Fredricksburg. Several trees were snapped off with estimated EF-1 damage along a path of 30 yards wide along the south fork of the Blue Lick River. After crossing farmland, the tornado widened and intensified quickly, toppling a high tension metal power structure near the intersection of Homers Chapel and Fredricksburg Roads. Damage at that location was consistent with 130 mph winds.
High tension wires were downed and trees snapped along West End Road just north of Shanks Hill Road. The tornado continued to intensify as it crossed State Route 135 at Dutch Creek Road, ripping large chunks of 3 inch thick asphalt from a section of roadway and depositing large pieces up to 30 yards away, with smaller chunks of pavement found a quarter of a mile downstream. Just east of State Route 135, tremendous tree damage began. At this point, the tornado widened to around 200 yards. As the tornado crossed Trainer Lane and Route 335 towards Robbs Lane, widespread tree and structural damage indicated EF-2 to EF-3 damage. At this point, the damage path began to widen to one third of a mile.
After crossing Highway 60 just south of New Pekin, tremendous structural damage was surveyed. A large well-constructed factory building was cleared to its foundation slab with numerous anchoring bolts bent and stripped. Debris from this building was observed up to three quarters of a mile downstream. Large power poles were snapped. Another metal out building on the edge of the circulation had sheeting pulled off, apparently from the force of inbound winds towards the circulation. In this area 5 people were killed in a mobile home. Damage suggested an EF-4 tornado with a width of three to four tenths of a mile and estimated winds of 170 mph.
The tornado then traveled along the border between Washington and Crawford counties where it caused widespread destruction southeast of Hurst and along East Daisy Hill Road in the county. Here, a well constructed one story brick home at the top of a ridge was completely destroyed with no wall left standing. Witnesses described the funnel as a black wall. A heavy semi trailer cab was blown from this house and landed near another destroyed brick home. Damage to these homes suggested EF-4 winds of 170 mph. Near the intersection of East Daisy Hill and Williams Knob Roads, a home and two anchored double wide trailers were destroyed. A car was lifted and fell 100 yards away from its original driveway. The width of the damage path along the county line was up to one half mile, although the concentrated damage path was much more narrow. Overall, the twister traveled 17 miles in Washington county, felling thousands of trees in addition to destroying scores of buildings.
The half-dollar sized hail reported from the Emergency Manager came from the second of two supercells that crossed the county.
This is a continuation of the violent long tracked tornado that began just south of Fredricksburg moved into Clark county as an EF-4 with a path width of one-third of a mile.
On Dan Gray Road, many well-constructed homes were leveled. The tornado narrowed to a path width of one-quarter of a mile and decreased in intensity as it crossed Pixley Knob Road. Farther east, the twister destroyed two double-wide modular homes on Speith Road, killing one resident who had moments earlier been videotaping the tornado, and had taken shelter in the interior hallway of the home. Another family residence on the west side of the road was severely damaged, reflecting 150 mph winds.
The tornado crossed Interstate 65, trapping several people within damaged cars and semis. This highway was closed for several hours. The tornado strengthened just east of exit 19 off the Interstate as it entered a heavily industrialized area. Buildings containing several businesses were destroyed. A home was destroyed with estimated EF-4 winds on the east side of North Fraucke Road. Several homes were seriously damaged on the north side of State Highway 160. The EF-4 tornado then moved through Henryville, severely damaging the south building of the Henryville Junior-Senior High School. The cafeteria was completely destroyed and six automobiles were piled up along the south side of the school. Two school buses in the south parking lot were ripped off their chassis, with one moved hundreds of feet east into a commercial business building across North Ferguson Street.
Extensive structural damage was surveyed on the east side of Henryville on North Front and Pennsylvania Streets. A high tension tower and other homes were damaged just west of Pine Drive. On Brownstown Road, many homes sustained EF-3 damage along the north side of the road. Several homes were destroyed along Henryville-Otisco Road, with the damage to one reflecting EF-4 winds. The tornado cycled near the intersect of Blackberry Trail and State Highway 3, with the original vortex narrowing rapidly into a rope-like funnel and ending as an EF-1 just as a new vortex immediately touched down just to the southwest of the original near Highway 3 and Mahan Road. This new twister damaged a church as an EF-1 and quickly intensified to an EF-3 as it severely damaged several homes on the south side of Marysville. A Civil Air Patrol Flight revealed extensive ground scouring across several fields east of Marysville all the way to the Scott Jefferson County Line. The scouring indicated a multiple vortex tornado and was confirmed by witnesses and photos. Several homes were severely damaged near and south of the intersection of Nabb-New Washington and Marysville-Nabb Roads. The tornado had 150 mph winds and a width of one third of a mile at this point.
The tornado intensified over open country east of the intersection of Kettle Bottom and State Highway 362 before crossing into Scott County as it moved north of Route 362.
Baseball sized hail from the second of two supercells that affected New Pekin damaged many cars and buildings.
This hail came from the second of two supercells that traversed essentially the same path.
After exiting Clark County as an EF-4, this one-third mile wide tornado tracked for only six tenths of a mile across extreme southeastern Scott County before entering Jefferson County between the eastern endpoint of County Road 550 South and State Route 362.
Despite its limited distance in Scott County, however, the tornado proved to be deadly, taking the life of a 72 year old man who was in his frame home residence on State Route 362 east of Kelly Bottom Road, where two other wood frame homes were also severely damaged and 5 mobile homes completely destroyed. This damage proved consistent with 170 mph winds.
The tornado entered Jefferson County as an EF-4 with a damage width of one-third of a mile. Several mobile homes were destroyed along and just north of State Highway 362 near the three-county intersection with Clark and Scott Counties. The tornado severely damaged several frame houses here, extensively damaged many power poles and power lines, and felled many trees.
After snapping trees and power poles along County Road 850, the tornado did a tremendous amount of damage around 2 miles south of Chelsea near the intersection of State Highway 62 and Swan Road. Here, several well built brick homes were destroyed. The homes had anchor bolts attached to steel plates and a concrete foundation. One home was lifted and slide 65 yards off its foundation while still remaining essentially intact. Another home was demolished and thrown several hundred yards downwind. Three fatalities occurred at this location. Two vehicles from the garage of this home were tossed for several dozen yards. A third well-built brick home had its roof lifted and thrown over 300 yards, and an above-ground pool filled with water was missing. Wind speeds were estimated at around 170 mph with a damage width of one quarter of a mile.
Through the rest of Jefferson county, the tornado did extensive damage to forests as it tracked to the north of Paynesville and south of Lee Bottom. The damage path narrowed to 200 yards before exiting Jefferson County and moving over the Ohio River.
Interviews with witnesses helped the NWS damage survey team determine that a second tornado developed to the west southwest of Henryville and moved along a 6 mile track that almost perfectly covered a portion of the track of a previous violent tornado around 15 minutes earlier. The second tornado was associated with a large supercell that brought softball sized hail just to the north of its tornado track. This tornado had intermittent contact with the ground, first touching down and causing tree damage to Round Knob in the Clark State Forest. Damage was then observed along and west of Speith Road, located just southwest of Henryville. Finally the tornado lifted after doing damage along the south side of Henryville from Robyn Avenue to near the intersection of Highway 60 and Haddox Road.
Sporadic baseball sized fell, denting a vehicle in the driveway.
One inch hail fell at the intersection of Pekin Road and State Highway 150.
A spotter measured a gust of 60 mph within a squall line that followed two earlier supercells that moved to the north of Charlestown.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Tornado, Washington | 2012-03-02 | 21 | Male | Mobile/Trailer Home | Direct |
| Tornado, Washington | 2012-03-02 | 20 | Male | Mobile/Trailer Home | Direct |
| Tornado, Washington | 2012-03-02 | 2 | Male | Mobile/Trailer Home | Direct |
| Tornado, Washington | 2012-03-02 | 1 | Female | Mobile/Trailer Home | Direct |
| Tornado, Washington | 2012-03-02 | 1 | Female | Mobile/Trailer Home | Direct |
| Tornado, Clark | 2012-03-02 | 62 | Male | Mobile/Trailer Home | Direct |
| Tornado, Scott | 2012-03-02 | 72 | Male | Permanent Home | Direct |
| Tornado, Jefferson | 2012-03-02 | 70 | Male | Permanent Home | Direct |
| Tornado, Jefferson | 2012-03-02 | 70 | Female | Permanent Home | Direct |
| Tornado, Jefferson | 2012-03-02 | 4 | Female | Permanent Home | Direct |
| Tornado, Jefferson | 2012-03-02 | 30 | Female | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2012Every state in 2012This day in weather historyThe tornado archive for Indiana, 2012Warnings in Indiana, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359951, 359952, 359953, 359954, 359955, 359956, 359957, 359958, 359896, 359959, 359912, 359960, 359967, 359961, 359916, 359915, 359962, 359390, 359963, 359948, 359966, 359964, 359965, 360072.